After taking Tylenol when she felt sick on vacation, an Indiana woman suffered a serious skin reaction like burns, over 40 percent of her body, and doctors are fighting to save her eyesight.
Stricken while vacationing near Bowling Green, Kentucky, Donna Emley, of Fort Wayne, Indiana, was diagnosed with Stevens-Johnson syndrome, a serious disorder of the skin and mucous membranes. Stevens-Johnson is usually a reaction to medication or an infection, according to the Mayo Clinic. Emley was sent to the burn unit at Vanderbilt University Medical Center in Nashville for treatment.
Stevens-Johnson syndrome is a rare but extremely serious condition, which the Mayo Clinic said should be considered a medical emergency. Stevens-Johnson often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. As the condition progresses, the skin blisters and peels off. Stevens-Johnson also affects mucus membranes and blisters can form inside the body, making it difficult to eat, swallow, and urinate. It can affect internal organs and the eyes. People with Stevens-Johnson syndrome usually require hospitalization, and, because of the seriousness of the of the skin blistering, are often treated in a burn unit. Recovery can take months and some people suffer permanent effects.
Emley told FoxNews, “My eyes and face were swollen, and I had a rash all over my trunk.” Doctors are trying to save her eyesight. Her husband told FoxNews that doctors have put amniotic membranes in her eyes. A 2011 Dutch study found that amniotic membranes have anti-inflammatory and anti-scarring effects, and contain growth factors that promote healing of the eye surface.
A number of different drugs can cause Stevens-Johnson, including widely used over-the-counter pain relievers like acetaminophen (Tylenol), ibuprofen (Advil, Motrin) and naproxen sodium (Aleve), and prescription antibiotics and seizure medications.
Causes of Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin) and naproxen sodium (Aleve)
- Antibiotics to fight infection, such as penicillin
- Medications to treat seizures or mental illness (anticonvulsants and antipsychotics)
- Radiation therapy
Pneumonia, herpes (herpes simplex or herpes zoster), HIV, and hepatitis are among the infections that can cause Stevens-Johnson.
Vanderbilt University infectious diseases specialist Dr. Buddy Creech told FoxNews, “Sometimes it takes these uncommon side effects that are devastating to remind us that over-the-counter drugs like ibuprofen must be taken with caution.” Researchers advise consumers to be vigilant about side effects when they take drugs like Motrin and Advil (ibuprofen) and Tylenol (acetaminophen) because they can cause nausea and gastrointestinal bleeding. The Food and Drug Administration (FDA) recently called for stronger warnings on NSAIDs (nonsteroidal anti-inflammatory drugs) like ibuprofen because these drugs, found in both prescription and over-the-counter medications, can raise the risk of heart attack or stroke.